If someone you know has started misusing opioids,
early intervention is critically important. Learning the warning signs of opioid addiction can help protect your family, friends and communities.
Many physical and behavioral changes could indicate that someone is misusing prescription opioids or illegal drugs, like heroin or fentanyl.
Common signs of opioid misuse:
Increase in fatigue or drowsiness
Rapid weight loss
Decline in personal hygiene
Wearing long sleeves regardless of the season
Unexplained absences from school or work
Loss of interest in hobbies
A drop in grades or performance at work
Spending less time with friends or family
Hanging out with a new friend group
Missing prescription medications
Empty pill bottles
Paraphernalia, such as syringes, shoe laces or rubber hose, kitchen spoons, aluminum foil, straws, lighters
If you suspect a loved one is misusing opioids, there are a number of resources that can help prepare you for a conversation with them.
For parents of young adults who may be misusing opioids, it’s important
to talk to your family doctor about prevention and treatment strategies.
Read more about methods for preventing opioid misuse, spotting
warning signs and talking to a loved one if you suspect there is a problem.